Alert archive / South Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Mar 22, 2009, 8:41 PM CDT for 4 counties in South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 22, 2009, 8:41 PM CDT (01:41 UTC)
- Expired
- Mar 22, 2009, 11:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Miner County, SD
The radar
The Sioux Falls radar (KFSD), 89 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 22, 11:15 PM CDT | FLASH FLOOD | Arlington, SD | HIGHWAY 81 NORTH OF ARLINGTON AND HIGHWAY 14 WEST OF ARLINGTON UNDER WATER. FOUR INCHES OF RAIN MEASURED NEARBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 564 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 421 m²/s²
- 0-3 km storm-relative helicity
- 460 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 230141 FFWFSD SDC011-077-079-097-230430- /O.NEW.KFSD.FF.W.0001.090323T0141Z-090323T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT SUN MAR 22 2009 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHWESTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1130 PM CDT * AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL RATES OF 2 TO 3 INCHES AN HOUR HAVE BEEN OCCURRING ACROSS THE AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... ARLINGTON...BADGER...HETLAND...HOWARD...LAKE PRESTON...LAKE THOMPSON STATE RECREATION AREA...OLDHAM AND VILAS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. && LAT...LON 4454 9689 4389 9749 4391 9767 4453 9742 $$ JM
1 follow-up statement
000 WGUS73 KFSD 230312 FFSFSD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 PM CDT SUN MAR 22 2009 SDC011-077-079-097-230430- /O.CON.KFSD.FF.W.0001.000000T0000Z-090323T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINER SD-LAKE SD-KINGSBURY SD-BROOKINGS SD- 1012 PM CDT SUN MAR 22 2009 ...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN BROOKINGS...EASTERN KINGSBURY...NORTHWESTERN LAKE AND NORTHEASTERN MINER COUNTIES UNTIL 1130 PM CDT... AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 3 TO 5 INCHES OF RAINFALL THIS EVENING FROM HIGHWAY 14 BETWEEN ARLINGTON AND LAKE PRESTON...SOUTHWEST TOWARD OLDHAM AND INTO THE FAR NORTHEAST CORNER OF MINER COUNTY. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ARLINGTON...HETLAND...LAKE PRESTON...LAKE THOMPSON STATE RECREATION AREA AND OLDHAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4454 9689 4402 9741 4402 9763 4453 9742 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:30 PM CDT, 4 hours 11 minutes earlier.
Area forecast discussion, Mar 22, 4:30 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SUN MAR 22 2009
.DISCUSSION...
CURNT OBS AND MODELS GUIDNCE ARE CONSISTENT WITH RADAR WHICH HAS
BEEN SHOWING INCRG COVERAGE OF SHWRS AND A FEW TSTMS OVER WRN HALF
OF FCST AREA PAST CPL HRS. THIS ACTVTY BCMG WDSPRD IS EXPECTED TO
SLWLY MOVE EWD ACRS FCST AREA TNGT PRBLY WITHOUT ANY FRTHR SVR
THREAT. MOISTURE DOESNT SEEM UP THERE ENUF FOR A REAL HEAVY RAIN
THREAT BUT A HALF DECENT SOAKING E IS IN ORDER WITH OVER AN INCH OF
RAIN TNGT. HI POPS OF COURSE. THE PROGRESS OF THE PCPN WILL ALLOW
FOR A GNRL DECREASE W AFTER ERY EVE. AS THE CONVECTION DCRSES THE
AIR NEAR THE SFC WILL STABILIZE AND WILL KEEP THE IDEA OF STRATUS
AND SOME DRIZZLE LATE TNGT AND ERY MON MRNG. FOR LOW TEMPS...50 PLUS
STILL SEEMS IN ORDER AS THERE WILL NOT BE TOO MUCH COOLING FROM TDAS
MOSTLY COOLER THAN FCST HI TEMPS. BROAD STRONG SERLY WINDS WILL VERY
SLWLY DCRS FROM THE W. WIND ADVY LOOKS GOOD AND WILL BE KEPT INTO
ERY EVE W TO LATE TNGT E.
STILL WINDY THRU MON WITH STG SE GRADIENT CONTINUING TO BRING IN
GULF MOISTURE AND LOW CLOUDS. STILL EXPECT AREAS OF DRZL AND PATCHY
FOG IN THE MRNG...BEFORE MIXING OUT AND BREAKING UP BY AFTN. QUASI
WMFNT SHOULD MOVE NWD ACROSS MO VALLEY BY LATE AFTN PERMITTING HALF
DECENT SFC HEATING. THEN MAJOR UPR LOW CRASHES NEWD INTO CWA LATE
AFTN AND EVE WITH DVLPG TSTMS ON NOSE OF DRY SLOT. TODAY WAS A
HEADS/UP THAT MARGINALLY SVR TSTMS CAN OCCUR WELL INTO THE MORE
STABLE SFC AIR TO THE NORTH WITH GOOD LAPSE RATES ALOFT...AND THAT
WILL AGAIN LIKELY BE THE CASE IN MOST OF THE CWA LATE MON AFTN AND
EVE. HOWEVER...WITH BETTER LOW LVL INSTABILITY AND LOW LVL SHEAR...
A FEW TORNADOES STILL NOT OUT OF THE QUESTION ESP NEAR THE MISSOURI
VALLEY LATE AFTN AND EARLY EVE. WRAPAROUND PRECIP OF UPR LOW AFFECTS
WRN CWA MON NGT AND SPREADS ESEWD THRU TUE. STILL CHCS OF RAIN CHG
TO WET SNOW WRN TO NWRN CWA LATE MON NGT THRU TUE WITH A COUPLE
INCHES PSBL ESP IN HIGHER ELEVATIONS. SYSTEM PULLS OUT TO ENE TUES
NGT...FLWD BY A NICE BREAK FOR WED WITH DECENT MIXING. THEN SOME
SERIOUS ISSUES IN THE VARIOUS MODELS FOR LATE WED NGT THRU SAT.
GFS HAS GOOD BAROCLINIC ZONE MOVG EWD OVER CWA WED NGT THRU FRI MRNG
WITH WINTER PRECIP...PSBLY SOME DECENT WET SNOW ESP ALG AND SOUTH OF
I90. 12Z CANADIAN AND ECMWF HOLD OFF PRECIP UNTIL MAJOR NEG TILT
WINTER STORM SYSTEM MOVES NEWD OVER CWA FRI NGT AND SAT. HAVE SOME
POPS FOR THE SERN CWA FOR THIS SYSTEM...BUT THIS COULD BE WAY
UNDERDONE ESP IN OUR SRN TO ERN CWA IF THE CANADIAN AND EC PAN OUT.
EITHER WAY LOOKS ON THE COOL AND UNSETTLED SIDE THRU THE EXTD.
&&
.AVIATION...
VRBL CONDS WILL BE FREQUENTLY MVFR AND LCLY IFR MUCH OF TNGT AS
SHWRS/TSTMS MOVE EWD ACRS FCST AREA. AFT 23/08Z OR SO...EXPECT A
MORE GNRL MVFR TO IFR IN STRATUS AND DRIZZLE WITH THE AIR NEAR THE
SFC BEING STABILIZED AND PLENTY OF MOISTURE AVBL. THIS SHUD CONT AT
LEAST TO 23/15Z WITH STEADY IMPROVEMENT THEREAFTER AS APPROACHING
MAIN SYS AND PSBLY HEATING MIX OUT THE LWR LVLS PRETTY WELL. AFTER
18Z ANOTHER ROUND OF CONVECTION WILL INCREASE FROM THE SW WITH FRTHR
CONDS VARIABLE TO LCL MVFR/IFR. SERLY WINDS GUSTING TO OVER 25 KTS
WILL VERY SLWLY DECREASE THRU 12Z-14Z BUT SOME GUSTS NEAR THAT LEVEL
MAY LINGER...THEN WINDS WILL INCREASE AGAIN WITH GUSTS ABV 30 KTS
AFT 18Z ESPLY ERN FCST AREA.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR IAZ001>003-
012>014-020>022-031-032.
MN...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR MNZ097-098.
WIND ADVISORY UNTIL 4 AM CDT MONDAY FOR MNZ071-072-080-081-089-
090.
NE...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR NEZ013-014.
SD...WIND ADVISORY UNTIL 11 PM CDT THIS EVENING FOR SDZ040-056-062-
067-070-071.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR SDZ038-039-050-
052>055-057>061-063>066-068-069.
&&
WILLIAMS/RYRHOLMHazardous weather outlook, Mar 22, 11:51 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1151 AM CDT SUN MAR 22 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1151 AM CDT SUN MAR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM SOUTHWEST TO NORTHEAST OVER THE AREA THIS AFTERNOON AND TONIGHT. SOME EMBEDDED CELLS WILL HAVE POSSIBLE HAIL...LIKELY LESS THAN PENNY SIZE...AND LOCALLY HEAVY RAIN. IN ADDITION...WITH VERY STRONG WINDS NOT TOO FAR OFF THE SURFACE...IT IS A CONCERN THAT SOME STORMS COULD PRODUCE MARGINAL...BRIEF SEVERE WINDS AROUND 60 MPH. BUT SINCE MUCH OF THIS ACTIVITY WILL OCCUR AT NIGHT...THE ATMOSPHERIC INSTABILITY WILL LIKELY NOT BE STRONG ENOUGH TO MAKE THIS A MODERATE OR STRONG POSSIBILITY. EVEN WITHOUT THUNDERSTORM WINDS...IT WILL BE WINDY THIS AFTERNOON INTO TONIGHT. FLOODING... MINOR FLOODING WILL AFFECT THE BIG SIOUX RIVER IN THE BRUCE VICINITY UNTIL FURTHER NOTICE. AT THIS TIME...THE RIVER IS ONLY SLIGHTLY ABOVE FLOOD STAGE OF 8 FEET. HOWEVER FUTURE RAINFALL ANTICIPATED SUNDAY NIGHT AND MONDAY NIGHT WILL LIKELY RAISE THE MIDDLE BIG SIOUX RIVER LEVELS AND KEEP THE RIVER IN FLOOD NEAR BRUCE FOR THIS WEEK. THE MIDDLE PORTIONS OF THE JAMES RIVER WILL ALSO EXPERIENCE MINOR FLOODING FOR A BULK OF THIS WEEK. DEPENDING ON HOW MUCH RAIN FALLS EARLY THIS WEEK...CONDITIONS WILL BE MONITORED CLOSELY FOR ANY UPGRADE INTO MODERATE FLOODING POTENTIAL. WIND AND FOG... SOUTHEAST WINDS OF 15 TO 25 MPH IN MOST AREAS THROUGH MIDDAY...WILL INCREASE TO 25 TO 40 MPH...SPREADING FROM WEST TO EAST OVER THE AREA THIS AFTERNOON...AND CONTINUE EAST OF INTERSTATE 29 TONIGHT. LOCALIZED WIND GUSTS AROUND 50 MPH ARE POSSIBLE...ESPECIALLY IN AND NEAR ANY SHOWERS OR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE MONDAY AFTERNOON AND EVENING...FOR AREAS ALONG AND SOUTH OF I 90 IN SOUTHEAST SOUTH DAKOTA....EXTREME NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA. LOW TOPPED SUPERCELLS ARE POSSIBLE WHICH COULD PRODUCE HAIL UP TO ONE INCH AND 60 MPH WINDS. AREAS APPROACHING SOUTH CENTRAL SOUTH DAKOTA INCLUDING THE CHAMBERLAIN...LAKE ANDES AND GREGORY AREAS WILL RECEIVE A LARGE DEGREE OF CYCLONIC SPIN IN THE ATMOSPHERE. THEREFORE A BRIEF TORNADO IS NOT OUT OF THE QUESTION IN THOSE AREAS. A WINTRY MIX OF RAIN AND SNOW COULD CHANGE TO A PERIOD OF ACCUMULATING WET SNOW FROM THURSDAY THROUGH THURSDAY NIGHT IN PARTS OF SOUTHEAST SOUTH DAKOTA...TO SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND POSSIBLY INTO FRIDAY FURTHER SOUTHEAST IN THE FORECAST AREA. .SPOTTER INFORMATION STATEMENT... IT IS PROBABLE THAT SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson, McCook | 33 min |
| Mar 23, 11:11 AM CDT | River Flood Warning | FSD | Hutchinson, Yankton | 83 days |
| Mar 23, 3:34 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 41 min |
| Mar 23, 4:08 PM CDT | Tornado Warning | FSD | Bon Homme | 37 min |
| Mar 23, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 38 min |
| Mar 23, 4:34 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Douglas, Hutchinson | 26 min |
| Mar 23, 4:53 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 52 min |
| Mar 23, 4:57 PM CDT | Flash Flood Warning | FSD | Union | 2 hr |
| Mar 23, 4:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Turner, Yankton | 31 min |
| Mar 23, 5:03 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Hutchinson, McCook | 27 min |
| Mar 23, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, McCook, Turner, Yankton | 42 min |
| Mar 23, 5:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 24 min |
| Mar 23, 5:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Mar 23, 5:59 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Turner, Union | 46 min |
| Mar 23, 6:09 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha, Turner | 111 min |
| Mar 23, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 43 min |
| Mar 23, 6:33 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 27 min |
| Mar 23, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 46 min |
Nearby
Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.